Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 156, NWS Dodge City, KS

May 29, 2008Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2008, 6:08 PM CDT for Trego County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2008, 6:08 PM CDT (23:08 UTC)
Expired
May 29, 2008, 7:00 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Trego County, KS

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:35 PM CDTHAIL 0.886 N Collyer, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:30 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 292308
SVRDDC
KSC195-300000-
/O.NEW.KDDC.SV.W.0156.080529T2308Z-080530T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TREGO COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 700 PM CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE SIZE OF
  GOLF BALLS OR LARGER...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. 
  THIS STORM WAS LOCATED 16 MILES WEST OF COLLYER...OR 9 MILES WEST
  OF QUINTER...MOVING EAST AT 49 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLLYER...
  VODA...
  WAKEENEY...
  RURAL RESIDENCES OF NORTHWESTERN TREGO COUNTY.

DOPPLER RADAR HAS INDICATED WEAK TO MODERATE ROTATION WITHIN THIS
STORM. WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS
POSSIBLE. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM IS CONSIDERED A SUPERCELL STORM...WHICH HAS THE POTENTIAL
TO CAUSE SERIOUS INJURY AND SIGNIFCANT DAMAGE TO PROPERTY. SUPERCELL
STORMS CAN ALSO PRODUCE TORNADOES...HOWEVER THE PRIMARY THREAT WITH
THIS STORM IS DESTRUCTIVE HAIL AND STRAIGHT LINE WINDS. SEEK SAFE
SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 3893 9975 3897 10016 3912 10016 3914 10014
      3914 9975 3913 9973
TIME...MOT...LOC 2308Z 258DEG 42KT 3910 10034

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 292327
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT THU MAY 29 2008

KSC195-300000-
/O.CON.KDDC.SV.W.0156.000000T0000Z-080530T0000Z/
TREGO KS-
627 PM CDT THU MAY 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN TREGO COUNTY...

AT 622 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER EXTREME
SOUTHWESTERN GRAHAM COUNTY...OR 6 MILES NORTH OF COLLYER...MOVING
EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHWESTERN TREGO COUNTY.

THIS STORM IS CONSIDERED A SUPERCELL STORM...WHICH HAS THE POTENTIAL
TO CAUSE SERIOUS INJURY AND SIGNIFCANT DAMAGE TO PROPERTY. SUPERCELL
STORMS CAN ALSO PRODUCE TORNADOES...HOWEVER THE PRIMARY THREAT WITH
THIS STORM IS DESTRUCTIVE HAIL AND STRAIGHT LINE WINDS. SEEK SAFE
SHELTER AND STAY AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST CENTRAL KANSAS.

LAT...LON 3912 9975 3908 9990 3906 10016 3912 10016
      3914 10014 3914 9975
TIME...MOT...LOC 2327Z 258DEG 42KT 3914 10006

$$

UMSCHEID
000 
WWUS53 KDDC 292354
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT THU MAY 29 2008

KSC195-300004-
/O.EXP.KDDC.SV.W.0156.000000T0000Z-080530T0000Z/
TREGO KS-
654 PM CDT THU MAY 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TREGO COUNTY
EXPIRES AT 700 PM CDT...

THE STORM HAS EXITED THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST CENTRAL KANSAS.

LAT...LON 3912 9975 3908 9990 3906 10016 3912 10016
      3914 10014 3914 9975
TIME...MOT...LOC 2354Z 256DEG 39KT 3921 9973

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:47 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 29, 1:47 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
147 PM CDT THU MAY 29 2008

.DISCUSSION...

DAYS 1-2...

TODAYS FORECAST CHALLENGE IS HOW LONG AND WHERE WILL SEVERE CHANCES
BE THIS EVENING AND WHEN ADVISORY WINDS WILL SETTLE DOWN.

THE LATEST SURFACE ANALYSIS FROM 18Z SHOWED A SURFACE TROUGH FROM
THE NORTHWEST TIP OF NEBRASKA SOUTH THROUGH EASTERN COLORADO DOWN TO
EASTERN NEW MEXICO.  A DRYLINE WAS FORMING AND RAN FROM NEAR LIC
CO TO EAST OF LVS NM AND FARTHER SSW.  EXPECT THE TROUGH AND DRY
LINE TO PHASE TOGETHER AS IT EDGES EAST INTO WESTERN KANSAS.  A VERY
WARM AND DEEP AIRMASS IS IN PLACE WITH STRONG SOUTH WINDS ABLE TO
PROVIDE CONVERGENCE ALONG THE DRYLINE.  THERE IS A CHANCE FOR
AFTERNOON DEVELOPMENT ALONG THE DRYLINE IN NEW MEXICO...WHICH COULD
ADVANCE OR DEVELOP NORTH-NORTHEAST ALONG THE DRYLINE INTO MY
SOUTHWEST-MOST COUNTIES.  MY NORTHWEST AND NORTH COUNTIES APPEAR TO
HAVE HIGHEST CAPE VALUES BETWEEN 21 AND 00Z...WITH A RAPID DECREASE
BY 03Z. FORECAST SOUNDINGS SHOW MOST OF THE MOISTURE CONVERGENCE WILL
BE NORTHWEST OF A LINE FROM HAYS TO SYRACUSE...SO 40 POPS FOR
POSSIBLE SEVERE WILL EXIST IN THOSE AREAS THROUGH 03Z...WITH 20 POPS
TO THE SOUTH OF THAT AREA. WILL SPREAD THE 20 POPS FARTHER SOUTH AND
EAST AFTER 03Z AS THE TROUGH/DRYLINE GETS PUSHED EAST AND CONVECTION
PROVIDES A FEW MORE BOUNDARIES FOR CONVERGENCE.  DO NOT THINK
FLOODING WILL BE A CONCERN...AS MOST STORMS WILL BE HIGH BASED AND
WITHOUT SIGNIFICANT QPF.

THE TIGHT PRESSURE GRADIENT HAS RAISED WIND SPEEDS OVER MUCH OF MY
CWA THIS AFTERNOON.  A WIND ADVISORY WILL REMAIN POSTED THROUGH 02Z
OR 8 PM CDT.  AFTER THAT...STILL EXPECT BREEZY TO WINDY CONDITIONS
UNTIL AFTER MIDNIGHT...WHEN A SLIGHT DECREASE IN THE GRADIENT WILL
DROP WINDS TO 10 TO 20 MPH RANGE IN MOST LOCALES WITH WINDS
SHIFTING WEST TO NORTHWEST IN OUR NORTHWEST ZONES AS A TROUGH DROPS
INTO NORTHWEST KANSAS.

TEMPERATURES WILL REMAIN NEARLY THE SAME AS THE PREVIOUS FORECAST
HAD. LOW TO MID 60S BOTH TONIGHT AND FRIDAY NIGHT.  HIGH TEMPS FRIDAY
UNDER MOSTLY SUNNY SKIES WILL SOAR TO THE UPPER 80S IN THE NORTHWEST
TO THE MID 90S IN OUR SOUTHEAST SECTIONS.  HIGHS FOR SATURDAY SHOULD
BE AFFECTED BY A MILD COLD FRONTAL PASSAGE WITH HIGHS FROM 83 AT
HAYS TO 89F AT LBL.

DAYS 3-7...

THE LARGE SCALE PATTERN WILL BE CHARACTERIZED BY FAIRLY HIGH ZONAL
INDEX ACROSS MUCH OF THE CONUS...WITH MEAN UPPER RIDGE CENTERED
AROUND TEXAS THROUGH THE EARLY-MID PART OF NEXT WEEK. MEAN UPPER
LEVEL JET STREAM AND STORM TRACK IS EXPECTED TO BE WEST TO EAST FROM
THE INTERMOUNTAIN WEST THROUGH THE CENTRAL/NORTHERN GREAT PLAINS
INTO THE GREAT LAKES/OHIO VALLEY REGION.  DURING THE PERIOD FROM
SUNDAY THROUGH WEDNESDAY...A POLAR FRONT WILL LIKELY BE
QUASI-STATIONARY DAY-TO-DAY...WITH AREAS SOUTH OF THE FRONT SEEING
HIGHS IN THE UPPER 90S TO LOWER TRIPLE DIGITS.  A VERY WARM
LOWER-MID TROPOSPHERIC SETTING WILL LIKELY PUT A LID ON ORGANIZED
CONVECTION...WITH BEST CHANCE AT CONVECTION BEING ALONG OR NORTH OF
THE FRONT...AND ONLY IF A DECENT SHORTWAVE TROUGH ALLOWS ENOUGH
FORCING FOR ASCENT TO GENERATE CONVECTIVE STORMS.  THIS KIND OF
DETAIL IS VERY DIFFICULT TO ANTICIPATE AT THIS TIME.

&&

.AVIATION...

AVIATION FORECAST CONCERNS CENTER AROUND THUNDERSTORM CHANCES THIS
EVENING.  A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
CENTRAL PLAINS THIS EVENING WHICH WILL SPAWN FAIRLY WIDESPREAD
THUNDERSTORM ACTIVITY.  THE QUESTION IS HOW FAR SOUTH ORGANIZED
CONVECTION WILL DEVELOP.  AM MORE UNCERTAIN ABOUT THUNDERSTORMS
AFFECTING GCK AND DDC TERMINALS AND AS A RESULT WILL JUST GO WITH
CB FOR A FEW HOURS THIS EVENING.  THINK THAT SOUTHERN EDGE OF
ORGANIZED SEVERE THUNDERSTORMS COULD AFFECT HYS AROUND THE 01 TO 03Z
TIME FRAME AND HAVE GONE WITH -TSRA IN THE FORECAST FOR ROUGHLY THIS
TIME RANGE.  A WIND SHIFT TO THE NORTHWEST IS EXPECTED AREA-WIDE
AFTER MIDNIGHT TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  90  62  86 /  20   0  10   0
GCK  61  89  60  85 /  20   0  10   0
EHA  61  92  60  89 /  30   0  10   0
LBL  62  92  62  90 /  20   0  10   0
HYS  62  88  60  83 /  40   0  10   0
P28  67  95  67  89 /   0   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ030-
031-043>046-061>066-074>080-084>088.

&&

FN12/25/25
Hazardous weather outlook, May 29, 4:58 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT THU MAY 29 2008

KSZ030-031-043>046-061>066-074>081-084>090-301000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
458 AM CDT THU MAY 29 2008 /358 AM MDT THU MAY 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL DEVELOP ALONG AND WEST OF A LINE FROM ELKHART TO
SCOTT CITY AFTER 4 PM. IF STORMS DEVELOP...THEY WILL BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE
OF SEVERE STORMS WILL BE IN TREGO...LANE AND ELLIS COUNTIES
DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORMS SPOTTERS MAY BE NEED AFTER 4 PM TO THE WEST OF A LINE FROM
ELKHART TO GARDEN CITY TO LACROSSE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:32 AM CDTWind AdvisoryDDCClark, Edwards, Ellis, Finney, Ford, Grant and 18 more14 hr
May 29, 6:16 PM CDTTornado WarningDDCTrego44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.